What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 11:29 PM CST, 31 minutes earlier. Its key messages:
- Showers and thunderstorms likely overnight, some could be severe
- "Cooler" temperatures will be push into the region Thursday but still hot
- Above normal temperatures continue through the weekend.
Area forecast discussion, Jul 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1229 AM CDT Thu Aug 1 2024
.KEY MESSAGES...
- Showers and thunderstorms likely overnight, some could be severe
- "Cooler" temperatures will be push into the region Thursday but
still hot
- Above normal temperatures continue through the weekend.
&&
.DISCUSSION...
Issued at 249 PM CDT Wed Jul 31 2024
A tricky weather set up for tonight and into Thursday. A weak
frontal system will be pushing into the region providing the needed
forcing to help trigger thunderstorms activity. Shear values and
lapse rates look rather good, especially in Central Kansas providing
the needed conditions to create severe thunderstorms. Shear profile
is not very conducive to tornadic activity and as such, do not
expected much if any. Hail and wind on the other hand are much more
likely. Hail will be more likely upon initiation of the thunderstorm
activity which could reach the size of a half dollar. As the
thunderstorm activity matures, expect the thunderstorms to develop
into a more squall line mode making wind the primary threat. DCAPE
values are in the 900-1400 J/Kg range which indicates winds in to 70-
80 mph range are possible. Areas along the I-70 corridor are the
most likely areas to see this type of activity. Wilson Lake and
Kanopolis Lake are also at risk for this level of winds.
This overnight thunderstorm activity will make Thursday's
temperatures a little tricky. The front will kick the winds around
to the north and east for much of the CWA tomorrow which is not
conducive to heat warning or advisory level temperatures. As a
result, lowered temperatures for Thursday some to compensate for
this and canceled the heat warning for the northern half of the CWA.
The southern half will remain in the heat warning as the front is
currently not expected to reach far enough south to cool
temperatures down too much. There is also a decent amount of
uncertainty on how much convective debris will remain for the
thunderstorms activity tonight. As such, could see temperatures
tomorrow in the southern areas along the Oklahoma state line a
little cooler than currently forecast.
Friday and into the weekend also looks problematic. A number of the
models indicate this weak frontal boundary will stall over the
Oklahoma Sate Line. This makes the temperatures forecast for Friday
and possibly Saturday a little tricky. Additionally, increase POPs
in this time frame to compensate. As a consequence, reduced the
temperatures some for Friday primarily but did not stray from the
initialization for Saturday and Sunday due to the uncertainty. Rain
chances do look to decrease during the weekend and into the next
weak with temperatures likely climb into the 100s once again.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1226 AM CDT Thu Aug 1 2024
Showers and storms continue to make their way through south-central
and southeast Kansas early this morning. Main concerns with these
will be brief MVFR cigs and strong wind gusts. Currently looks like
these will dissipate or be out of the area by 10-12Z, but will AMD
as necessary. Otherwise, VFR conditions are anticipated through the
end of the period, with lighter northerly winds expected throughout
central KS.
&&
.CLIMATE...
Issued at 631 PM CDT Mon Jul 29 2024
Record temperatures that may be tied or broken are listed
below for the next couple days.
RECORD HIGHS
Russell (7/31) - Record: 106 in 2005
RECORD WARM LOWS
Wichita (7/31) - Record: 79 in 1980
Salina (7/31) - Record: 81 in 2006
Wichita (8/1) - Record: 80 in 2006
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
KSZ067>072-082-083-091>096-098>100.
&&
DISCUSSION...ELM
AVIATION...JWK
CLIMATE...ADK/KED
Hazardous weather outlook, Jul 31, 10:19 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1119 PM CDT Wed Jul 31 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020430-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1119 PM CDT Wed Jul 31 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Strong to severe storms will remain possible through about 1 am
across portions of central and south central Kansas, mainly south of
a Great Bend to McPherson to Cottonwood Falls line. The main risk
will be damaging winds to around 65 mph. Locally heavy rainfall
rates may also result in minor lowland flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat indices will range from around 100 across central Kansas on
Thursday afternoon and from 105 to 110 degrees across southern
Kansas. Refer to the Excessive Heat Warning for details and safety
information.
Dangerous triple digit heat could return by Monday and Tuesday of
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Jul 31, 10:07 PM CST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1107 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Flood Great Bend 38.37N 98.77W
07/31/2024 Barton KS Law Enforcement
Some street flooding in the city, confined
to typical flood-prone areas.
&&
ADKSpecial weather statement, Jul 31, 10:13 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1113 PM CDT Wed Jul 31 2024
KSZ068-083-010445-
Harvey KS-Sedgwick KS-
1113 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT SEDGWICK AND SOUTHERN HARVEY
COUNTIES THROUGH 1145 PM CDT...
At 1112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Hope to near Viola. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wichita, Derby, Newton, Andover, Haysville, Park City, Valley Center,
Bel Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Cheney,
Halstead, Sedgwick, Colwich, Garden Plain, Mount Hope, and
Whitewater.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 29.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
Harvey County.
&&
LAT...LON 3773 9777 3774 9770 3801 9770 3801 9715
3748 9715 3748 9780
TIME...MOT...LOC 0412Z 275DEG 42KT 3791 9764 3752 9770
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CUELLARSpecial weather statement, Jul 31, 11:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
1207 AM CDT Thu Aug 1 2024
KSZ067-010530-
Reno KS-
1207 AM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RENO COUNTY THROUGH 1230
AM CDT...
At 1206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Burrton to near Abbyville.
Movement was east-southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hutchinson, South Hutchinson, Haven, Arlington, Partridge, Abbyville,
Yoder, Willowbrook, and Hutchinson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3810 9835 3813 9770 3790 9770 3789 9818
TIME...MOT...LOC 0506Z 282DEG 25KT 3803 9779 3803 9820
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DARMOFALSpecial weather statement, Jul 31, 11:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 AM CDT Thu Aug 1 2024
KSZ071-072-095-096-010545-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
1209 AM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT WILSON...NEOSHO...SOUTHERN
WOODSON AND ALLEN COUNTIES THROUGH 1245 AM CDT...
At 1209 AM CDT, strong thunderstorms were located along a line
extending from near Lone Elm to near Chanute to near Fredonia.
Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Allen County Airport.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chanute, Iola, Neodesha, Fredonia, Humboldt, Erie, St. Paul, La
Harpe, Gas, Moran, Thayer, Altoona, Buffalo, Galesburg, Savonburg,
Elsmore, Benedict, Stark, New Albany, and Earlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3753 9512 3738 9538 3739 9596 3775 9596
3785 9556 3804 9540 3804 9508 3803 9508
3757 9509
TIME...MOT...LOC 0509Z 315DEG 35KT 3805 9521 3774 9544 3749 9586
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CUELLARSpecial weather statement, Jul 31, 11:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1238 AM CDT Thu Aug 1 2024
KSZ096-099-100-010630-
Montgomery KS-Labette KS-Neosho KS-
1238 AM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT LABETTE...SOUTHERN NEOSHO AND
MONTGOMERY COUNTIES THROUGH 130 AM CDT...
At 1238 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Walnut to 7 miles west of Parsons to near
Havana. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
Chetopa, Altamont, St. Paul, Edna, Dearing, Mound Valley, Elk City,
Tyro, Liberty, Havana, Bolton, Sycamore, Bartlett, and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3700 9508 3700 9597 3739 9596 3738 9553
3739 9553 3739 9538 3758 9509
TIME...MOT...LOC 0538Z 326DEG 31KT 3757 9508 3733 9540 3713 9587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CUELLARSpecial weather statement, Jul 31, 11:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1253 AM CDT Thu Aug 1 2024
KSZ083-010645-
Sedgwick KS-
1253 AM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SEDGWICK COUNTY THROUGH
145 AM CDT...
At 1253 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Bentley, or near Colwich, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wichita, Andover, Park City, Valley Center, Bel Aire, Goddard, Maize,
Sedgwick, Colwich, Mount Hope, Downtown Wichita, Kechi, Andale,
Eastborough, Bentley, West Wichita, East Wichita, Northeast Wichita,
Eisenhower National Airport, and Mcconnell Air Force Base.
This includes the following highways...
Interstate 135 between Mile Markers 4 and 22.
Interstate 35 between Mile Markers 46 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3768 9771 3773 9771 3774 9770 3791 9770
3791 9715 3762 9715
TIME...MOT...LOC 0553Z 286DEG 31KT 3785 9751
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CUELLAR